Texas, 2012

Tornado and Hail in Texas, May 30, 2012

May 30, 2012 · NWS OUN · 11 events in 4 counties and zones

Another active weather day occurred across north Texas as a surface low deepened across the Texas Panhandle. This drove a dryline into western north Texas during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Another active weather day occurred across north Texas as a surface low deepened across the Texas Panhandle. This drove a dryline into western north Texas during the late afternoon hours. Severe storms developed rapidly along and ahead of the dryline in a moist and unstable environment with upper level winds support of sustained supercell storms. Large hail and damaging winds were reported over the area along with at least one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 30, 1:50 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, May 30, 1:50 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT WED MAY 30 2012

.DISCUSSION...
ANOTHER ROUND OF SEVERE STORMS EXPECTED AGAIN LATE THIS AFTERNOON
AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INITIATE
ALONG A FRONT IN KANSAS AND THEN ALSO COULD DEVELOP ALONG A DRYLINE
JUST WEST OF THE FA. THIS ACTIVITY WILL THEN MOVE INTO THE AREA
LATE THIS AFTERNOON/EVENING. A SHORTWAVE MOVING INTO THE
CENTRAL/SOUTHERN PLAINS IS ALSO EXPECTED TO PROVIDE ADDITIONAL LIFT
TO THE REGION FOR STORM DEVELOPMENT. THE STORMS ARE EXPECTED TO
EVOLVE INTO ONE OR MORE COMPLEXES THAT MOVE EAST OR SOUTHEAST ACROSS
THE FA TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
CONCERN ONCE AGAIN TODAY/TONIGHT. HOWEVER... A FEW TORNADOES WILL BE
POSSIBLE IN PARTS OF NORTHERN/WESTERN OK BEFORE THE COMPLEXES
DEVELOP. SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT INTO
THURSDAY AS A COLD FRONT MOVES ACROSS THE REGION. RAIN CHANCES WILL
GRADUALLY END THURSDAY AS THE FRONT MOVES ACROSS THE AREA.

IN ADDITION TO THE SEVERE WEATHER... LOCALLY HEAVY RAIN WILL ALSO BE
A CONCERN... ESPECIALLY IN THOSE LOCATIONS THAT RECEIVED SEVERAL
INCHES OF RAIN OVERNIGHT AND THIS MORNING. THIS COULD LEAD TO SOME
FLASH FLOODING IN A FEW LOCATIONS.

COOLER AIR WILL MOVE INTO THE REGION BEHIND THE FRONT LEADING TO
COOLER TEMPERATURES THROUGH SATURDAY. TEMPERATURES WILL THEN WARM
SUNDAY INTO NEXT WEEK. SHOWERS AND THUNDERSTORMS COULD AFFECT THE
AREA FRIDAY NIGHT INTO THE WEEKEND WITH NORTHWEST FLOW OVER THE
REGION. ANY DISTURBANCES MOVING OVER THE REGION COULD ALSO AID IN
DEVELOPMENT... SO HAVE ADDED SOME LOW POPS FOR THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  77  54  80 /  80  20  10  10
HOBART OK         66  80  53  80 /  50  10  10  10
WICHITA FALLS TX  70  85  54  82 /  50  20  10  10
GAGE OK           61  75  48  82 /  50  10  10  10
PONCA CITY OK     64  73  49  75 /  80  20  10   0
DURANT OK         69  83  54  80 /  60  50  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

84/25
Hazardous weather outlook, May 30, 3:20 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT WED MAY 30 2012

OKZ004>048-050>052-TXZ083>090-311000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
420 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA INCLUDES ALL AREAS OF OKLAHOMA AND WESTERN
NORTH TEXAS NORTH AND EAST OF A LINE FROM GAGE TO ALTUS IN
OKLAHOMA...TO ARCHER CITY IN WESTERN NORTH TEXAS. A SLIGHT RISK
COVERS THE REMAINDER OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 2 AM
THURSDAY.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH EARLY
THURSDAY MORNING.

IMPACTS... DAMAGING WIND GUSTS UP TO 80 MPH...CAUSING DAMAGE TO
STRUCTURES...TREES...AND UTILITY LINES.

HAIL UP TO 3 INCHES IN DIAMETER...CAUSING DAMAGE TO
WINDOWS...ROOFS...AND CARS.

DISCUSSION...
SCATTERED THUNDERSTORMS WERE DEVELOPING IN THE VICINITY OF A
DRYLINE EXTENDING SOUTHWARD THROUGH THE EASTERN TEXAS PANHANDLE.
THESE STORMS ARE EXPECTED TO MOVE EASTWARD INTO PARTS OF WESTERN
OKLAHOMA AND NORTH TEXAS THIS EVENING ADDITIONAL STORMS ARE EXPECTED
TO DEVELOP ACROSS PARTS OF WESTERN AND CENTRAL KANSAS IN THE VICNITY
OF A WARM FRONT. THESE STORMS ARE EXPECTED TO BECOME MORE NUMEROUS
DURING THE EVENING AND MOVE SOUTHEASTWARD INTO OKLAHOMA AIDED BY AN
UPPER LEVEL MOVING INTO THE PLAINS STATES. FAVORABLE WIND FIELDS AND
AN EXTREMELY UNSTABLE AIRMASS WILL SUPPORT THE DEVELOPMENT OF SEVERE
STORMS. INITIAL STORMS WILL LIKELY BE DISCRETE SUPERCELLS CAPABLE OF
PRODUCING VERY LARGE HAIL TO BASEBALL SIZE AND PERHAPS A TORNADO OR
TWO...ESPECIALLY IN THE VICINITY OF THE FRONTAL BOUNDARY WHERE LOW
LEVEL WINDS WILL BE MORE FAVORABLE FOR STORM ROTATION. LATER THIS
EVENING...STORMS WILL LIKELY MERGE INTO A SEVERE SQUALL
LINE...POSING A THREAT OF WIDESPREAD DAMAGING WINDS. THE SEVERE
THREAT WILL LAST WELL INTO THE OVERNIGHT HOURS AS THIS CLUSTER OF
STORMS PUSHES SOUTHEASTWARD.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LINGER INTO THURSDAY AFTERNOON AS A COLD FRONT
SWEEPS ACROSS THE AREA. WHILE A FEW MARGINALLY SEVERE STORMS MAY
OCCUR...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THURSDAY. THE NEXT
CHANCE FOR THUNDERSTORMS WILL ARRIVE SATURDAY AS ANOTHER STORM
SYSTEM APPROACHES THE REGION.

OTHER HAZARDOUS WEATHER...
NONE.

AUSTIN/II

In the hours before

Local storm report, May 30, 12:52 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
152 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             EDMOND                  35.65N 97.48W
05/29/2012  E1.75 INCH       OKLAHOMA           OK   PUBLIC

            15TH AND SANTA FE

&&

DW
Special weather statement, May 30, 3:54 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT WED MAY 30 2012

OKZ033-036-TXZ083-084-302230-
HARMON OK-JACKSON OK-HARDEMAN TX-FOARD TX-
454 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...JACKSON...HARDEMAN
AND FOARD COUNTIES UNTIL 530 PM CDT...

AT 450 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED NEAR ESTELLINE
TEXAS AND 8 MILES EAST OF CEE VEE TEXAS... MOVING EAST-SOUTHEAST AT
35 MPH.

THESE STORMS WILL EVENTUALLY MOVE INTO PORTIONS OF HARDEMAN AND
FOARD COUNTIES OF NORTH TEXAS... AND PERHAPS INTO HARMON COUNTY
OKLAHOMA. ALTHOUGH THESE STORMS ARE STILL LOCATED IN HALL...
CHILDRESS AND COTTLE COUNTIES OF TEXAS... LIGHTNING FROM THESE
STORMS IS BEGINNING TO AFFECT HARMON AND JACKSON COUNTIES OKLAHOMA
AND HARDEMAN AND FOARD COUNTIES IN TEXAS.

LAT...LON 3423 10005 3424 10000 3474 10000 3468 9951
      3383 9951 3397 10005
TIME...MOT...LOC 2150Z 287DEG 29KT 3458 10044 3425 10030
Special weather statement, May 30, 4:35 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT WED MAY 30 2012

OKZ021-022-302300-
WASHITA OK-BECKHAM OK-
535 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHITA AND NORTHEASTERN
BECKHAM COUNTIES UNTIL 600 PM CDT...

AT 532 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELK CITY...
MOVING EAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ELK CITY...CORDELL...BURNS FLAT...DILL CITY...CANUTE...BESSIE AND
FOSS.

LAT...LON 3546 9956 3547 9937 3546 9888 3522 9890
      3531 9958
TIME...MOT...LOC 2232Z 273DEG 39KT 3538 9944

..SPEG.
Special weather statement, May 30, 5:06 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT WED MAY 30 2012

OKZ016-022-023-302330-
CUSTER OK-CADDO OK-WASHITA OK-
606 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER...CADDO
AND WASHITA COUNTIES UNTIL 630 PM CDT...

AT 605 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM FOSS TO ALFALFA...MOVING EAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CORDELL...HINTON...BURNS FLAT...BINGER...CORN...CANUTE...GRACEMONT...
EAKLY...BESSIE...COLONY...LOOKEBA...FOSS...ALBERT...LAKE CHICKASHA...
FORT COBB RESERVOIR...ALFALFA...CLOUD CHIEF AND COWDEN.

LAT...LON 3546 9937 3552 9836 3543 9830 3538 9831
      3538 9826 3513 9809 3512 9888
TIME...MOT...LOC 2305Z 269DEG 58KT 3542 9914 3517 9867

..SPEG.

The radar

The Altus AFB radar (KFDR), 105 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 30, 5:27 PM CST
Where
Knox County, 2.3 mi W of Truscott
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.750, -99.850

Observer reported 65 to 70 mph wind gusts. No damage was reported.

Tornado, Foard

When
May 30, 5:27 PM CST to 5:30 PM CST
Where
Foard County, 15.22 mi WSW of Crowell
Rating
EF0
Path length
2 mi
Path width
400 yd
Reported by
Storm Chaser
Coordinates
33.870, -99.950

A storm chaser reported a large rain-wrapped tornado estimated to be about 10 miles northwest of Truscott. This tornado occurred in open country and no damage was reported. This tornado may have been a longer duration event, but the high-precipitation character of the storm and lack of damage likely prevented confirmation of the tornado through much of the tornado's life cycle.

Thunderstorm Wind, Knox

When
May 30, 5:50 PM CST
Where
Knox County, 2.3 mi W of Truscott
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.750, -99.850

Observer reported 60 to 70 mph wind gusts. No damage was reported.

Hail, Knox

When
May 30, 6:24 PM CST
Where
Knox County, 2.3 mi W of Truscott
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
33.750, -99.850

No damage was reported.

Thunderstorm Wind, Wichita

When
May 30, 6:46 PM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.980, -98.500

Hail, Baylor

When
May 30, 7:10 PM CST
Where
Baylor County, 0.69 mi S of Bomarton
Measured
1.75 in hail
Reported by
Public
Coordinates
33.500, -99.430

Thunderstorm Wind, Baylor

When
May 30, 7:10 PM CST
Where
Baylor County, 0.69 mi S of Bomarton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.500, -99.430

Public estimated 60 mph winds. No damage was reported.

Hail, Baylor

When
May 30, 7:45 PM CST
Where
Baylor County, 10.64 mi WSW of Westover
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
33.440, -99.180

No damage was reported.

Hail, Knox

When
May 30, 7:59 PM CST
Where
Knox County, Knox City
Measured
1 in hail
Reported by
State Official
Coordinates
33.420, -99.820

Hail, Baylor

When
May 30, 8:44 PM CST
Where
Baylor County, 0.58 mi W of Westover
Measured
1.25 in hail
Reported by
Public
Coordinates
33.500, -99.020

Thunderstorm Wind, Baylor

When
May 30, 8:44 PM CST
Where
Baylor County, 0.58 mi W of Westover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.500, -99.020

Half dollar size hail was also reported along with the 60 mph wind gusts. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385297, 386219, 385301, 385292, 385298, 385293, 385299, 385294, 385295, 385296, 385300.